Illinois, 2016

Hail in Illinois, October 19, 2016

October 19, 2016 · NWS ILX · 4 events in 1 county or zone

An area of low pressure tracking along a stalled frontal boundary near the Ohio River produced widespread showers and thunderstorms across southeast Illinois on October 19th. While the airmass north of the boundary remained relatively stable, a few strong to severe cells were able to develop near the I-70 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure tracking along a stalled frontal boundary near the Ohio River produced widespread showers and thunderstorms across southeast Illinois on October 19th. While the airmass north of the boundary remained relatively stable, a few strong to severe cells were able to develop near the I-70 corridor. One inch hail was reported in a number of locations around Effingham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 19, 6:03 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 19, 6:03 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
703 PM CDT WED OCT 19 2016

.SHORT TERM...(This evening through Thursday)
ISSUED AT 250 PM CDT Wed Oct 19 2016

19z/2pm surface analysis shows stationary frontal boundary extending
from southern Indiana southwestward into the Ozarks.  Several
clusters of thunderstorms have developed along/north of the boundary
this afternoon, with the first cluster currently tracking across the
SE KILX CWA.  Additional storms are noted further upstream around
St. Louis and across southwest Missouri.  This convection will track
E/NE along the front and continue to impact mainly the southeast
half of the CWA tonight.  Given a frontal position slightly further
north than previously forecast, have expanded higher PoPs further
northward as well.  While minimal elevated instability exists across
all of central Illinois tonight, the highest values remain focused
closer to the baroclinic zone.  As a result, have limited likely to
categorical PoPs and thunder mention to locations along and
southeast of a Springfield to Champaign line.  Further northwest,
have only gone with chance PoPs for showers.  Overnight lows will
range from the upper 40s far northwest around Galesburg to the upper
50s south of I-70.

As low pressure tracks along the frontal boundary into the Ohio
River Valley, precip chances will gradually decrease from west to
east across the region on Thursday.  Will continue likely to
categorical PoPs along/east of I-57 through the morning, then will
decrease to just chance by afternoon before the showers taper off
and completely come to an end by evening.  Total rainfall with this
system will be heaviest along the I-70 corridor where amounts of
1.50 to 1.75 will be common.  Amounts will steadily drop off further
northwest, with just a couple hundredths of an inch expected from
the Peoria area northward.  Skies will initially be overcast
Thursday morning, then will become mostly sunny along/west of I-55
by afternoon.  Highs will generally be in the lower 60s, with cooler
upper 50s noted near the Indiana border where clouds/showers will
prevail throughout the day.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 250 PM CDT Wed Oct 19 2016

The upper level trough axis is forecast by all models to progress
east of the central/SE Illinois forecast area by Thursday evening
with subsidence and high pressure building into the area
subsequently. Northwesterly flow behind the departing trough will
bring in much cooler air...but also will keep a light breeze in
place through Thursday night. The lightest winds should be northwest
of the Illinois River nearest the approaching surface high pressure
center. As a result...patchy frost may develop by Friday morning
roughly northwest of a Havana to Bloomington line as temperatures
reach the mid 30s. Elsewhere...lows are expected to reach the upper
30s to lower 40s. Otherwise...slightly warmer temperatures and light
wind should prevent frost.

For Friday, clear skies, light winds, and cool temperatures are
expected as high pressure moves into the central IL area. Expect
highs in the mid to upper 50s, and lows Friday night near 40.

Fair weather will continue into early next week as high pressure
slowly slips into the southeastern U.S., upper level ridging builds
into the central U.S., and a warmer air mass begins to edge eastward
into the central IL area. Expect highs in the low to mid 60s
Saturday, and upper 60s to lower 70s Sunday through Tuesday...above
normal. Lows generally in the 40s to around 50...also slightly above
normal.

The next storm system to potentially impact the area looks to be
midweek according to a consensus of 12Z models. However...GFS and
ECMWF disagree on the amplitude of the responsible upper level wave
and therefore the speed of it's progression. GFS ensembles also
break down consistency by the middle of next week implying low
predictability. Therefore...have slowly spread chance PoPs into
forecast through the day Wednesday and kept the higher Pops toward
areas west of the Illinois River.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 700 PM CDT Wed Oct 19 2016

Showers will to affect the terminal sites overnight, and
especially this evening as low pressure makes its closest passage
near our southeast counties between 03z and 07z. Instability
parameters show low potential for thunderstorms near any TAF site,
so all mention of thunder was removed from this TAF issuance. The
best chances would be early this evening, but mainly south of
I-70.

VFR conditions are expected to prevail throughout the next 24
hours, with brief MVFR cloud conditions possible for DEC and CMI
tonight, per the latest HRRR. Have included a dip to MVFR OVC025
between 09z-14z at DEC and CMI. As the low tracks away from our
area tomorrow morning, rain chances will diminish from west to
east.

Winds will increase later tonight from the northeast, into
the 12-15kt range. Gusts are expected tomorrow from the north at
15g22kt at times, especially near our eastern terminals.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Onton
AVIATION...Shimon
Hazardous weather outlook, Oct 19, 2:29 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CDT WED OCT 19 2016

ILZ027>031-036-037-040-041-201100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
329 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY FROST WILL BE POSSIBLE EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042-043-047>051-201100-
CASS-DE WITT-LOGAN-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT-
329 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061-201100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
329 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...HOWEVER
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-201100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
329 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY TONIGHT AS LOW PRESSURE TRACKS ALONG
A STALLED FRONTAL BOUNDARY OVER THE OHIO RIVER VALLEY. A FEW OF
THE STORMS COULD BECOME STRONG TO SEVERE DURING THE EVENING...WITH
GUSTY WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THURSDAY MORNING. NO
SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

BARNES

In the hours before

Special weather statement, Oct 19, 1:57 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT WED OCT 19 2016

ILZ068-073-192015-
LAWRENCE-CRAWFORD-
257 PM CDT WED OCT 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAWFORD COUNTY
UNTIL 315 PM CDT...

AT 257 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PALESTINE...OR 10 MILES SOUTHEAST OF ROBINSON...MOVING EAST AT
40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALESTINE AND CRAWFORD COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3889 8754 3888 8753 3886 8755 3885 8753
      3884 8763 3902 8767 3904 8758 3900 8758
      3899 8756 3899 8758 3897 8753 3896 8751
      3891 8753 3890 8752
TIME...MOT...LOC 1957Z 260DEG 37KT 3895 8756

ONTON
Special weather statement, Oct 19, 7:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
804 PM CDT WED OCT 19 2016

ILZ062-066-067-200200-
EFFINGHAM-JASPER-CUMBERLAND-
804 PM CDT WED OCT 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND EFFINGHAM COUNTIES
UNTIL 900 PM CDT...

AT 804 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ST. ELMO...OR 13 MILES EAST OF VANDALIA...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EFFINGHAM...NEWTON...ALTAMONT...TEUTOPOLIS...WATSON...DIETERICH...
EDGEWOOD...STE. MARIE...WILLOW HILL...MONTROSE...WHEELER...HIDALGO...
MOCCASIN...MASON...HUNT CITY...YALE...ROSE HILL...LAKE SARA...
SAM PARR STATE PARK AND HEARTVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 57 BETWEEN MILE MARKERS 144 AND 163.
 INTERSTATE 70 BETWEEN MILE MARKERS 79 AND 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3914 8880 3918 8802 3892 8798 3892 8881
TIME...MOT...LOC 0104Z 262DEG 38KT 3899 8884

SHIMON

The radar

The Evansville,IN radar (KVWX), 126 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Effingham

When
October 19, 7:30 PM CST to 7:35 PM CST
Where
Effingham County, 0.69 mi S of Altamont
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -88.750

Hail, Effingham

When
October 19, 7:34 PM CST to 7:39 PM CST
Where
Effingham County, Keptown
Measured
1 in hail
Reported by
Public
Coordinates
39.080, -88.670

Hail, Effingham

When
October 19, 7:40 PM CST to 7:45 PM CST
Where
Effingham County, 1.07 mi W of Effingham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.120, -88.550

Hail, Effingham

When
October 19, 7:41 PM CST to 7:46 PM CST
Where
Effingham County, 1.07 mi W of Effingham
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.120, -88.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661290, 661291, 661292, 661293.